Alert archive / New York / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 10, NWS Binghamton, NY

May 29, 2012Steuben County, Yates County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at May 29, 2012, 12:41 PM EDT for Steuben County, Yates County, New York. It was in force for 64 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2012, 12:41 PM EDT (16:41 UTC)
Expired
May 29, 2012, 1:45 PM EDT
In force
64 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon

Counties Steuben County, NY, Yates County, NY

The radar

The Buffalo radar (KBUF), 110 km from the middle of the area, began a volume at 16:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 12:48 PM EDTHAIL 11 Nne Vine Valley, NY
May 29, 12:48 PM EDTHAIL 11 Nnw Vine Valley, NY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 29, 10:27 AM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 4.7 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2012-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1783 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2012-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1783 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
1124 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

086 
WUUS51 KBGM 291641
SVRBGM
NYC101-123-291745-
/O.NEW.KBGM.SV.W.0010.120529T1641Z-120529T1745Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
1241 PM EDT TUE MAY 29 2012

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN STEUBEN COUNTY IN CENTRAL NEW YORK...
  NORTHERN YATES COUNTY IN CENTRAL NEW YORK...

* UNTIL 145 PM EDT.

* AT 1236 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR VINE VALLEY...AND
  MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MIDDLESEX BY 1250 PM EDT...
  POTTER BY 1256 PM EDT...
  RUSHVILLE BY 1258 PM EDT...
  8 MILES NORTHWEST OF YATESVILLE BY 102 PM EDT...
  FERGUSON CORNERS BY 110 PM EDT...
  BENTON BY 112 PM EDT...

WHEN YOU CAN DO SO SAFELY...PLEASE REPORT HAIL...OR DAMAGING WINDS TO
THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE AT
1-877-633-6772...OR BY EMAIL AT BGM.STORMREPORT@NOAA.GOV.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS!

&&

LAT...LON 4254 7772 4254 7767 4259 7766 4258 7737
      4271 7736 4277 7731 4277 7698 4270 7695
      4245 7771 4252 7773
TIME...MOT...LOC 1641Z 246DEG 23KT 4272 7736

$$

MSE
1 follow-up statement
529 
WWUS51 KBGM 291719
SVSBGM

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
119 PM EDT TUE MAY 29 2012

NYC101-123-291745-
/O.CON.KBGM.SV.W.0010.000000T0000Z-120529T1745Z/
YATES NY-STEUBEN NY-
119 PM EDT TUE MAY 29 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM EDT
FOR NORTHWESTERN STEUBEN AND NORTHERN YATES COUNTIES...

AT 114 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A STORM CAPABLE OF PRODUCING DAMAING WINDS AND 
QUARTER-SIZED HAIL. THE STORM WAS LOCATED ACROSS THE AREA FROM 
JUST NORTH OF NAPLES TO NEAR MIDDLESEX.  LARGE HAIL AND STRONG WINDS 
HAVE BEEN REPORTED WITH THIS STORM. 
 
PLEASE REPORT HAIL...OR DAMAGING WINDS TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1-877-633-6772...OR BY EMAIL AT
BGM.STORMREPORT@NOAA.GOV.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS!

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT
TUESDAY EVENING FOR CENTRAL NEW YORK. A SEVERE THUNDERSTORM WATCH
ALSO REMAINS IN EFFECT UNTIL 900 PM EDT TUESDAY EVENING FOR CENTRAL
NEW YORK AND NORTHEAST PENNSYLVANIA.

&&

LAT...LON 4254 7772 4254 7767 4259 7766 4258 7737
      4271 7736 4277 7731 4277 7698 4270 7695
      4245 7771 4252 7773
TIME...MOT...LOC 1717Z 246DEG 23KT 4281 7707

$$

MSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 12:11 PM EDT, 30 minutes earlier.

Area forecast discussion, May 29, 12:11 PM EDT, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
1211 PM EDT TUE MAY 29 2012

.SYNOPSIS...
A COLD FRONT WILL RUN INTO A VERY WARM AND HUMID UNSTABLE AIR
MASS THIS AFTERNOON AND EVENING. THUNDERSTORMS WILL RESULT...SOME
OF WHICH COULD BE SEVERE WITH GUSTY WINDS AND HAIL. DRIER AIR
WILL FILL IN BEHIND THE COLD FRONT TONIGHT...BUT A SECOND FRONT
WILL STILL BRING A SLIGHT CHANCE OF A SHOWER WEDNESDAY. EVEN
COOLER TEMPERATURES WILL FOLLOW FOR WEDNESDAY NIGHT THROUGH
THURSDAY NIGHT.

&&

.NEAR TERM /THROUGH TONIGHT/...
1030 AM UPDATE...AFTER SOME EARLY MORNING CONVECTION NEAR THE TUG
HILL PLATEAU...FULL HEATING OCCURRING AREAWIDE WITH NEARLY CLOUD
FREE SKY. THIS ALONG WITH WEAK CAP EVIDENT IN MODELS /MOST CLEARLY
IN RUC/ AND BUF 12Z SOUNDING WILL SERVE TO ENHANCE INSTABILITY FOR
REMAINDER OF THE DAY. MESOANALYSIS REVEALS CAPES ALREADY IN EXCESS
OF 2000 J/KG IN SOME LOCATIONS...WHILE CAP IS BEGINNING TO WEAKEN
AND 500MB HEIGHT FALLS ARE OCCURRING. CONVECTIVE TEMPERATURE IN
BUF SOUNDING WAS 87 DEGREES...SYRACUSE AS OF 10 AM WAS ALREADY
HITTING IT. SEVERE THUNDERSTORM WATCH HAS JUST BEEN ISSUED
INCLUDING SEVERAL OF OUR NORTHWESTERN ZONES...AND WE FIGURE THAT
IT IS LIKELY THAT THE REMAINDER OF THE AREA COULD BE PLACED IN A
LATER WATCH.

FORECAST HAS BEEN UPDATED TO PLACE DETERMINISTIC POPS ON EXPECTED
CONVECTIVE EVOLUTION THROUGH TONIGHT. FIRST FEATURE OF NOTE IS A
WEAK VORTICITY LOBE THAT IS SET TO PASS THROUGH /AS DEPICTED BY
WRF-ARW VORTICITY FIELD AND HRRR QPF FIELD/ 16Z WEST TO 20Z EAST.
GIVEN GREAT DIURNAL HEATING TIMING AND WEAKENING CAP...THIS
FEATURE ALOFT SHOULD TIP THE SCALE AND RESULT IN AND ORGANIZED
CONVECTIVE LINE. GOOD DEEP LAYER SHEAR EXISTS FOR DAMAGING WINDS
AS A MAIN THREAT...WITH FAT CAPES BLASTING THROUGH AND BEYOND
MINUS-20 CELSIUS LEVEL...SUPPORTIVE OF LARGE HAIL. DIRECTIONAL
SHEAR IS PRETTY MUDDLED...BUT COULD BE ENOUGH FOR AT LEAST WEAK
MESOCYCLONES FOR ANY DISCRETE CELLS AHEAD OF MAIN LINE...OR
INTERSECTIONS OF BOWING SEGMENTS. CONVECTIVE PARAMETERS
OVERALL...COMPARED TO OUR DATABASE OF PAST EVENTS...ARE SUPPORTIVE
OF AT LEAST BROKEN LINES WITH BOWING SEGMENTS...WITH AT LEAST
SPORADIC DAMAGING WIND REPORTS IF NOT MORE ORGANIZED.

THIS IS NOT QUITE SO SIMPLE AS A SINGLE CONVECTIVE
LINE...HOWEVER. THE ACTUAL SURFACE FRONT LINGERS BEHIND...SET TO
ARRIVE 20Z OR SO WEST TO 01Z EAST. SOME MODELS SUGGEST THAT A
SECOND LINE COULD DEVELOP ALONG THIS SURFACE
CONVERGENCE. MESOSCALE INFLUENCES WILL DICTATE HOW QUICKLY AND HOW
WELL THIS SECONDARY LINE WILL ORGANIZE...INCLUDING INFLUENCES IN
WAKE OF FIRST LINE /THAT IS...HOW MUCH OF THE INSTABILITY IS USED
UP/. POPS HAVE BEEN UPDATED FOR THIS POTENTIAL SECOND BATCH...AND
ALSO CLEANED OUT LATER THIS EVENING AS CONVECTIVE ACTIVITY SHOULD
QUICKLY END BEHIND THE SURFACE FEATURE TONIGHT.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY/...
4 AM UPDATE...
CAA AND DRYING WILL OCCUR THROUGHOUT THE SHORT TERM. WEDNESDAY A
WEAK SECONDARY COLD FRONT WILL MOVE THROUGH BUT MOISTURE WILL BE
WANING. SOME DIURNAL SHOWERS AND MAYBE A THUNDERSTORM MOSTLY
ACROSS THE TERRAIN. WED NGT MOSTLY PRECIP FREE AND COLDER WITH
MINS IN THE 50S TO A60. WITH DRYING FOG WILL NOT BE WIDESPREAD.

THURSDAY AGAIN COOLER. WEAK FORCING AND NW FLOW COULD CAUSE SOME
SHOWERS IN CENTRAL NY BUT ONLY SCHC. THURSDAY NIGHT LOWS IN THE
LOW AND MID 40S BEFORE TEMPERATURES MODERATE IN THE LONG TERM.

&&

.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...

XTNDD PD FEATURES A LRG UPR LOW BRINGING UNSETTLED WX TO THE FCST
AREA. SFC FNTL BNDRY PASSES LATE FRI OR EARLY SAT USHERING IN
COOLER AIR AS THE UPR LOW SETTLES OVER THE ERN GREAT LAKES. AFT A
BRIEF PD OF DRY WX DIRECTLY BHD THE FNT...MOISTURE ASSOCIATED WITH
THE UPR LOW ROTATES INTO THE FCST AREA AND LINGERS THRU MUCH OF
THE PD. DAYTIME TEMPS WILL BE BLO NRML WITH H8 TEMPS TO ARND 8C.
LOW BEGINS TO LIFT LATE IN THE PD...BUT WAA MAY GENERATE A FEW
SHWRS THRU MON.

WITH ONGOING SVR WX...RELIED ON HPC GUID FOR MUCH OF THE XTNDD
PD...WITH ONLY A FEW MINOR ADJUSTMENTS.

&&

.AVIATION /16Z TUESDAY THROUGH SATURDAY/...
FOG DID NOT DEVELOP THIS MORNING AS TEMPERATURES UNEXPECTEDLY ROSE
OVERNIGHT, INCREASING DEWPOINT DEPRESSIONS. THE MAIN CONCERN NOW
TURNS TO CONVECTION.

SCATTERED CONVECTION IS EXPECTED FROM JUST NORTH OF SYR TO JUST
NORTH OF RME THROUGH MID MORNING. THEREAFTER CONVECTION WILL
INCREASE IN COVERAGE AND INTENSITY.

THE BEST CHANCE FOR CONVECTION WILL BE BETWEEN 17Z AND 23Z.
THUNDERSTORMS WILL PRODUCE HAIL, HEAVY RAIN, AND GUSTY WINDS.
TEMPORARY MVFR RESTRICTIONS ARE EXPECTED IN THUNDERSTORMS.

.OUTLOOK...

WEDNESDAY TO THURSDAY NIGHT...MAINLY VFR.

FRIDAY AND SATURDAY...MVFR IN OCCASIONAL SHOWERS.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...MDP
NEAR TERM...MDP
SHORT TERM...TAC
LONG TERM...DGM
AVIATION...DJP
Hazardous weather outlook, May 29, 10:33 AM EDT, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BINGHAMTON NY
1033 AM EDT TUE MAY 29 2012

NYZ009-024-025-036-037-044>046-055>057-062-PAZ038>040-043-044-047-
048-072-301445-
NORTHERN ONEIDA-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-
CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
1033 AM EDT TUE MAY 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

A COLD FRONT WILL CROSS THE AREA DURING THE AFTERNOON
AND EVENING. THIS SYSTEM WILL PRODUCE WIDESPREAD SHOWERS AND
THUNDERSTORMS, SOME OF WHICH COULD PRODUCE STRONG DAMAGING WINDS
AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

NYZ015>018-022-023-301445-
YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-SCHUYLER-
1033 AM EDT TUE MAY 29 2012

...SEVERE THUNDERSTORM WATCH 312 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

A COLD FRONT WILL CROSS THE AREA DURING THE AFTERNOON
AND EVENING. THIS SYSTEM WILL PRODUCE WIDESPREAD SHOWERS AND
THUNDERSTORMS, SOME OF WHICH COULD PRODUCE STRONG DAMAGING WINDS
AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

In the hours before

Special weather statement, May 29, 7:08 AM EDT, 5 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
708 AM EDT TUE MAY 29 2012

NYZ009-291130-
ONEIDA NY-
708 AM EDT TUE MAY 29 2012

...STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ONEIDA COUNTY...

* AT 703 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A STRONG THUNDERSTORM CAPABLE OF PRODUCING DIME SIZED HAIL...AND
  STRONG GUSTY WINDS TO 40 MPH.  THIS STORM WAS LOCATED
  NEAR BOONVILLE...AND MOVING EAST AT 45 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  FORESTPORT AND ALDER CREEK AT 715 AM EDT...
  WOODGATE AT 720 AM EDT...

LAT...LON 4361 7511 4360 7510 4345 7508 4341 7508
      4339 7543 4347 7545 4360 7515

TAC

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 8:50 PM EDTSevere Thunderstorm WarningBGMOneida10 min
May 29, 7:08 AM EDTSpecial Weather StatementBGMOneida22 min
May 29, 12:52 PM EDTSpecial Weather StatementBGMSteuben23 min
May 29, 1:14 PM EDTSevere Thunderstorm WarningBGMOneida, Onondaga61 min
May 29, 1:21 PM EDTSpecial Weather StatementBGMChemung24 min
May 29, 1:23 PM EDTSevere Thunderstorm WarningBGMCayuga, Seneca67 min
May 29, 1:23 PM EDTSevere Thunderstorm WarningBGMChemung, Schuyler, Steuben67 min
May 29, 1:43 PM EDTSevere Thunderstorm WarningBGMOneida47 min
May 29, 1:51 PM EDTSevere Thunderstorm WarningBGMSchuyler, Seneca, Steuben, Yates35 min
May 29, 2:05 PM EDTSevere Thunderstorm WarningBGMCayuga, Madison, Onondaga55 min
May 29, 2:05 PM EDTSevere Thunderstorm WarningBGMChemung, Cortland, Schuyler, Tioga, Tompkins55 min
May 29, 2:09 PM EDTSevere Thunderstorm WarningBGMCayuga, Cortland, Madison, Onondaga66 min
May 29, 2:13 PM EDTSevere Thunderstorm WarningBGMCayuga, Cortland, Onondaga, Seneca62 min
May 29, 2:27 PM EDTSevere Thunderstorm WarningBGMBroome, Chemung, Cortland, Schuyler, Tioga, Tompkins63 min
May 29, 2:35 PM EDTSevere Thunderstorm WarningBGMCayuga, Schuyler, Seneca, Steuben, Yates40 min
May 29, 3:02 PM EDTSevere Thunderstorm WarningBGMMadison, Oneida58 min
May 29, 3:12 PM EDTSevere Thunderstorm WarningBGMBroome, Chenango, Cortland, Tioga63 min
May 29, 3:27 PM EDTSevere Thunderstorm WarningBGMBroome, Chemung, Tioga63 min
May 29, 3:30 PM EDTSevere Thunderstorm WarningBGMSullivan60 min
May 29, 3:32 PM EDTSevere Thunderstorm WarningBGMChenango, Madison, Oneida, Otsego58 min
May 29, 4:03 PM EDTSevere Thunderstorm WarningBGMBroome57 min
May 29, 4:17 PM EDTSevere Thunderstorm WarningBGMBroome, Chenango, Delaware, Otsego58 min
May 29, 4:48 PM EDTSevere Thunderstorm WarningBGMBroome, Chenango, Delaware57 min
May 29, 5:29 PM EDTSevere Thunderstorm WarningBGMSullivan31 min
May 29, 5:45 PM EDTSevere Thunderstorm WarningBGMDelaware, Sullivan60 min

Nearby

Severe Thunderstorm Warnings in New York, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.